Results of a retrospective analysis of patients with immune-related cutaneous adverse events (ircAEs) referred to an oncodermatology clinic provided the basis for development of empiric guidelines for the management of these patients. The findings from this study were published in the Journal of Clinical Oncology.

ircAEs are common in patients receiving immune checkpoint inhibitor therapy. Although the negative impact of these adverse events can be considerable, there is also increasing evidence that immune-related adverse events in some patients — such as those with advanced melanoma — may be associated with improved clinical outcomes.  Hence, the necessity for supportive care approaches that allow patient quality of life, as well as immunotherapy dose intensity, to be maintained.

This retrospective study included 285 patients with a variety of solid tumors undergoing treatment with inhibitors of cytotoxic T lymphocyte-associated antigen 4 (CTLA-4), and/or anti-programmed cell death 1 (PD-1)/anti-programmed cell death-ligand 1 (PD-L1) therapy at 1 of 3 tertiary care medical centers who were referred to the oncodermatology services at Memorial Sloan Kettering Cancer Center in New York, New York. Clinicopathologic data were abstracted from patient electronic medical records, and laboratory data of potential therapeutic targets were obtained within 1 month of the oncodermatology clinic visit.

Related Articles

“Patients reported in the work represent, to our knowledge, the largest cohort to date of ircAE treatment outcomes,” the study authors noted.

The main aim of this study was to provide the basis for guidelines on the dermatologic management of patients experiencing ircAEs, particularly those manifesting less common, more severe ircAEs.

The median time from initiation of immune checkpoint inhibitor therapy and presentation at the oncodermatology clinic was 119 days. The majority of ircAEs were grade 1 or grade 2 (n=347); grade 3 or grade 4 ircAEs included maculopapular rash (n=24), pruritus (n=6), bullous pemphigoid-like eruptions (n=4), Stevens-Johnson syndrome (n=4), lichenoid rash (n=3), psoriasiform rash (n=2), and others (n=7). No patient experienced a grade 5 ircAE.